Alert archive / South Dakota / Wind Advisories in 2016
Wind Advisory 2, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Feb 11, 2016, 11:10 AM MST for 5 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2016, 11:10 AM MST (18:10 UTC)
- Expired
- Feb 11, 2016, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 39 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 6.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WWUS73 KUNR 111810 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MST THU FEB 11 2016 SDZ012-025-026-030-031-072>074-120000- /O.NEW.KUNR.WI.Y.0002.160211T1810Z-160212T0000Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA 1110 AM MST THU FEB 11 2016 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. * TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. * WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
1 follow-up statement
014 WWUS73 KUNR 120001 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MST THU FEB 11 2016 SDZ012-025-026-030-031-072>074-120115- /O.EXP.KUNR.WI.Y.0002.000000T0000Z-160212T0000Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...FOLSOM...WALL...STURGIS...UNION CENTER...HERMOSA 501 PM MST THU FEB 11 2016 ...WIND ADVISORY HAS EXPIRED... WINDS WILL CONTINUE TO DECREASE THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Feb 11, 10:33 AM MST, 37 minutes earlier.
Area forecast discussion, Feb 11, 10:33 AM MST, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1033 AM MST THU FEB 11 2016 .UPDATE... ISSUED AT 946 AM MST THU FEB 11 2016 FAST NORTHWEST FLOW ALOFT CONTINUES ACROSS THE NORTHERN PLAINS. STATIONERY SURFACE BOUNDARY IS STARTING TO SHIFT EAST THIS MORNING WITH CLOUDS...FOG...AND COOL POOL OF AIR RETREATING EAST ACROSS THE SOUTH DAKOTA PLAINS. THE TEMPERATURE HAS RISEN 25 DEGREES IN THE PAST 30 MINUTES IN RAPID CITY...AND WINDS HAVE INCREASED OUT OF THE NORTHWEST TO 20-25 MPH. FURTHER NORTH AND EAST...PERSISTENT BAND OF SNOW ACROSS FAR NORTHERN SOUTH DAKOTA HAS PRODUCED AROUND AN INCH OF SNOW IN THE LEMMON AREA...WITH ANOTHER INCH EXPECTED. MOST OF THE CWA WILL SEE MILD TEMPS AS THE BOUNDARY SHIFTS EAST...BUT ANOTHER SHORTWAVE WILL DROP OUT OF CANADA...AND PUSH THE BOUNDARY/CLOUDS/FOG/LIGHT SNOW/COOLER AIR BACK INTO THE BLACK HILLS REGION TONIGHT. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 231 AM MST THU FEB 11 2016 STRONG NORTHWEST FLOW PERSISTS ACROSS THE CENTRAL STATES...WITH A WEAK UPPER WAVE PUSHING SOME STRATUS INTO THE REGION. SURFACE BOUNDARY HAS SHIFTED WESTWARD...AND LOW CLOUDS HAVE FORMED ACROSS MUCH OF SD. RADAR SHOWS ECHOES ACROSS EASTERN MT/WESTERN ND...WITH SOME DEVELOPMENT OVER NORTHWESTERN SD. WINDS ARE LIGHT AND SOUTHERLY...AND TEMPS ARE IN THE 20S TO LOW 30S. UPPER WAVE WILL CONTINUE PUSHING INTO THE REGION...PRODUCING SOME LIGHT RAIN/SNOW ALONG THE BOUNDARY ACROSS NORTHWESTERN INTO CENTRAL SD. NORTHWEST WINDS WILL INCREASE BEHIND THE WEAK SURFACE LOW CROSSING THE AREA...REACHING 15-25 KTS ACROSS THE USUAL WINDY SPOTS OF NORTHWEST SD AND JUST EAST OF THE BLACK HILLS. TEMPERATURES WILL RISE INTO THE 40S AND LOWER 50S TO THE WEST OF THE BOUNDARY...WITH 30S ACROSS CENTRAL SD AND EASTWARD. TONIGHT...COLD AIR WILL AGAIN MOVE SOUTH AND WESTWARD AS HIGH PRESSURE BEGINS TO SINK INTO THE NORTHERN PLAINS. WITH SOME LIGHT UPSLOPING WINDS DEVELOPING ON BOTH THE SD PLAINS AND NORTHEASTERN WY...FOG MAY DEVELOP OVERNIGHT. COULD SEE A LITTLE LIGHT PRECIP OVER THE SD PLAINS...BUT MOIST PROFILES THROUGH ABOUT 5KFT INDICATE TYPE SHOULD BE RAIN/SNOW RATHER THAN FREEZING RAIN. LOWS WILL BE IN THE 20S. COLD AIRMASS WILL LINGER OVER MUCH OF THE CWA ON FRIDAY. HIGHS WILL RANGE FROM THE MID 20S ACROSS CENTRAL SD...TO THE 30S ACROSS FAR WESTERN SD...WITH LOW 40S IN NORTHEASTERN WY. MAY BE SOME LIGHT PRECIP AROUND THE BLACK HILLS INTO NORTHEASTERN WY. BY FRIDAY NIGHT...ANOTHER BAND OF PRECIP IS EXPECTED TO DEVELOP OVER THE BAROCLINIC ZONE. TYPE SHOULD BE SNOW IN THE EVENING...BUT THEN AN INTRUSION OF WARM AIR ALOFT COULD MEAN PRECIP CHANGES TO FREEZING DRIZZLE/RAIN AFTER MIDNIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 231 AM MST THU FEB 11 2016 THE SFC FRONT AND ASSOCIATED BAROCLINIC ZONE WILL SHIFT BACK EASTWARD ON SATURDAY AND WILL MOVE OUT TO THE EAST OF THE FORECAST AREA ON SUNDAY. HIGHS ON SATURDAY WILL BE IN THE MID 40S TO AROUND 50 TO THE WEST OF THE BOUNDARY OVER NORTHEASTERN WYOMING...THE BLACK HILLS AND SOUTHWESTERN SOUTH DAKOTA. EAST OF THE BOUNDARY...HIGHS WILL ONLY REACH THE UPPER 20S TO MID 30S. ON SUNDAY...HIGHS ON THE PLAINS ARE EXPECTED TO BE IN THE 40S. WARMER THAN AVERAGE TEMPERATURES WILL CONTINUE THROUGH THE REST OF THE WEEK. ACTIVE NORTHWEST FLOW ALOFT WILL PERSIST OVER THE FORECAST AREA THROUGH MOST OF THE EXTENDED FORECAST PERIOD WITH A PERSISTENT UPPER TROUGH OVER THE WESTERN CONUS. THE BEST CHANCE OF PRECIPITATION WILL OCCUR ON SATURDAY AND SATURDAY NIGHT AS AN UPPER TROUGH CROSSES THE NORTHERN PLAINS AND INTERACTS WITH THE SFC FRONT MOVING EASTWARD ACROSS THE FORECAST AREA. MODEL SOUNDINGS INDICATE THAT THE PRECIPITATION TYPE SHOULD BE MOSTLY SNOW BUT SOME LIGHT FREEZING RAIN CLOUD OCCUR NEAR THE FRONT EARLY SATURDAY WITH LIGHT RAIN POSSIBLE WEST OF THE BOUNDARY DURING THE DAY. DURING THE REST OF THE PERIOD THE MAIN CHANCES FOR LIGHT PCPN WILL BE OVER PARTS OF NERN WY...THE NRN BLKHLS AND NWRN SD. GUSTY NORTHWESTERLY WINDS ARE ALSO POSSIBLE AS THESE DISTURBANCES PASS THROUGH. THERE IS SOME POTENTIAL FOR STRONG WINDS EARLY NEXT WEEK...ESPECIALLY OVER NORTHWEST SD...IF TEMPS WARM SUFFICIENTLY ON MONDAY AND TUESDAY TO ALLOW FOR DEEPER BOUNDARY LAYER MIXING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY) ISSUED AT 1029 AM MST THU FEB 11 2016 MVFR/IFR CIGS WILL PERSISTS THROUGH THIS AFTERNOON ACROSS FAR NORTHWEST INTO CENTRAL SOUTH DAKOTA...WITH SOME IFR VSBY IN LIGHT SNOW. GUSTY NORTHWEST WINDS WITH VFR CIGS ELSEWHERE THROUGH THE AFTERNOON. IFR CIGS WILL SPREAD SOUTHWARD THIS EVENING INTO NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH LIFR CIGS/VSBY AROUND THE BLACK HILLS. WIDESPREAD IFR/LIFR CONDITIONS OVERNIGHT AND FRIDAY MORNING FOR MUCH OF THE FORECAST AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...POJORLIE LONG TERM...10 AVIATION...7
Hazardous weather outlook, Feb 11, 4:12 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 412 AM MST THU FEB 11 2016 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121115- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 412 AM MST THU FEB 11 2016 /512 AM CST THU FEB 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Nearby
Wind Advisories in South Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.